Tasty Morsels of EM 057 – Ketamine induced uropathy

As always, this is from the ever expanding google doc on bits and bobs I read and learn from and transfer here for all our learning pleasure.

Wei YB, Yang JR, Yin Z, Guo Q, Liang BL, Zhou KQ. Genitourinary toxicity of ketamine. Hong Kong Med J. 2013;19:(4)341-8. [pubmed] Free PDF

I suspect most of us are aware that chronic ketamine abuse can cause this but I also suspect that we miss this fairly commonly by simply not asking and diagnosing young men with UTI or urethritis and sending them off into the night (and inevitably their cultures are negative)

I’ve seen/suspected this twice in the last few years and no doubt missed it in lots of others.

The paper is a nice summary of theories and potential treatments. There is a lovely free case report in WestJEM of bilateral hydro associated with this (presumably related to ureteric obstruction from bladder thickening) so yet one more excuse to channel your inner sono. 

  • young people
  • chronic ketamine use is a huge issue in south east asia
  • typically chronic abusers (they suggest more than 3 times in a week)
  • mechanisms:
    • unclear (what a surprise)
    • possible toxic effects of metabolites
    • possible damage to microvasculature
    • change in neuromuscular control due to the ketamine
  • typical manifestations are lower urinary tract symptoms including severe dysuria, painful haematuria, urinary urgency, urge incontinence and frequency
  • on imaging you might see an irregular thick walled bladder with small volumes. Hydro is quite common (up to 50%)
  • stopping the ketamine is the most important thing however there are significant numbers for whom this won’t work. the paper suggests resolution in only a third.
  • various treatments suggested
    • oral anti cholinergics
    • intra vesical hyaluronic acid or even botulinum
    • surgery is an option with all kinds of complicated procedures I don’t understand
  • there is genuine bad outcomes here – renal function decline from chronic hydro and irreversible LUTS and quality of life issues. This isn’t a STEMI by any means but it’s important we think of this and refere

Take home message – that young lad with “UTI” for no apparent reason probably doesn’t have a UTI…

Tasty Morsels of EM 056 – Dystonic reactions

As always, this is from the ever expanding google doc on bits and bobs I read and learn from and transfer here for all our learning pleasure.

[Video via Larry Mellick’s excellent youtube channel]

Anyone working in any ED for any length of timee will have seen this – either from someone using an illicit substance and appearing at triage or in a poor young woman, 30 mins after your treatment for her migraine.

  • common with anti-emetics (metoclopramide/prochlorperazine) and anti-psychotics though the full list of potentials is huge.
  • pathophysiolgy is to do with dopamine in the basal ganglia (blockade of central dopaminergic receptors and some other mechanisms I struggle to follow)
  • Harwood-Nuss has a nice table of associated agents
    • drugs that might be used illicitly: cocaine/ketamine/bupropion/dextromethorphan
    • bizzarely both diphenhydramine and diazepam, (agents that are often used to treat dystonia) are on the list. Even propofol gets a mention
  • Tardive dyskinesia is more severe and usually with long term use of anti psychotics
  • drug or alcohol abuse is thought to be a predisposing factor
  • Look at the mandible the neck and the eyes – these are the commonest areas affected. Can affect the whole body
  • reactions can be delayed up to 5 days if starting a new drug
  • give an antimuscarinic to fix it
    • where I’ve worked this has always been procyclidine
    • elsewhere diphenhydramine and benztropine are commonly suggested agents
  • IV route seems to be significantly quicker in action than IM.
  • Harwood-Nuss suggests oral meds for a few days to prevent recurrence


Harwood-Nuss 5th Edition, pg 1501

[featured image CC license, Wikimedia Commons, James Heilman, MD]

Tasty Morsels of EM 054 – Paeds Cardiology: Long QT

As always, this is from the ever expanding google doc on bits and bobs I read and learn from and transfer here for all our learning pleasure.

Today we have some notes from a lecture by a paeds cardiologist at a recent national EM training day.

The first is on long QT

  • the Schwartz score can be useful for diagnosis of long QT syndrome. Now a bit old and superseded by genetics but important to know that it is not all about the QT on the ECG – it’s a syndrome with various factors.
  • T wave alternans is a marker of ventricular instability
  • 3 main provocations of arrhythmia
    • swimming
    • arguing
    • alarm clocks
  • long QT in the first 2 weeks of life will usually be normal
  • like many folk he emphasised the importance of manual measurement of QT
  • beta blockers really good for this disease. Only if you have an event on a beta blocker do you get an ICD implanted
  • there are the Bethseda guidelines on exercise which tend to be very conservative. There are some recent moves to relax this
  • if you find someone with syncope and a long QT then they probably don’t need admitted but this totally depends on the paeds cardiology service you have – they need to have a planned follow up and in my opinion if you’re in a system where you can’t get that then maybe admitting them is the way to go


Tasty Morsels of EM 053 – Use of Naloxone

As always, this is from the ever expanding google doc on bits and bobs I read and learn from and transfer here for all our learning pleasure.

Today it comes from a paper I found via the Poison Review from two well known names in Toxicology, Hong Kim [here him speak on MarylandCC Project] and Lewis Nelson.

For those that work with me naloxone is a bit of a personal hobby horse of mine. I think it gets overused and poorly used and we seem to take perverse pleasure and moral superiority in acutely and totally reversing someone’s “high”.

Below are some of the pearls and learning points I got from it..

  • despite popular opinion, if you can’t reverse a clearly opioid toxicity then it may well be buprenorphine you’re dealing with. (due to the complex chemical bit that I don’t really follow…)
  • 0.04mg (a tenth of the dose found in most amps in the UK/Ireland) is probably the starting dose of choice (probably, not great science behind this but it’s what all the smart people say) in the opioid dependant person and titrate up. You can titrate up to 10mg or maybe even more.
  • However if they have respiratory depression from opiates you have given the patient then feel free to give the whole  amp (in our case 0.4mg)
  • naloxone is short acting as it is very lipophilic and redistributes very quickly (possibly quicker than the opiate you were reversing) therefore patients can rebound into opiate toxicity (possibly after absconding from your ED…)
  • if the patient is profoundly bradypneoic or apnoeic then it might be better to bag them first prior to reversal. The theory is that if they have a high pCO2 when you reverse them it may cause an increased catecholamine response with the reversal (this is animal data but it’s a nice pearl)
  • therefore they suggest against use of o2 for patients with respiratory depression without CO2 monitoring. This is probably the right thing to do despite the routine practice of people slumped in wheelchairs with a face mask on and sats of 100% and a CO2 of dear knows what…
  • they recommend the widely known infusion of 2/3 of the reversal dose over an hour
  • they warn of the dangers of acute reversal (something many people seem quite satisfied with)

Check out the paper [if you can get access] and remember to watch my favourite scene of naloxone in popular culture.

Kim HK, Nelson LS. Reducing the harm of opioid overdose with the safe use of naloxone: a pharmacologic review. Expert Opinion on Drug Safety. Informa UK, Ltd; 2015;14 (07 ):000–0.


Featured image via “M” on flickr CC license

Tasty Morsels of EM 052 – Rheumatic Fever and the Jones Criteria

As always, this is from the ever expanding google doc on bits and bobs I read and learn from and transfer here for all our learning pleasure.

This is something you’re very unlikely to diagnose in Ireland. The real reason for including this is it seems to be a favourite exam question and I put it here in the hope that I’ll remember it. I did look after a couple of kids with ARF when I was in NZ in 2007 but that’s it.

As an acute illness you’re hoping to see

  • kid aged 5-15
  • Migratory Arthritis
    • usually the earliest manifestation
    • usually large joints
    • one joint just settling while another one flares up. Usually over a 2 week period or so
  • Carditis (a poker overuse syndrome?)
    • usually called a pancarditis cause it can affect everything from valves to myocardium
  • Sydenham chorea (nothing to do with the Sydenham bypass apparently…)
    • sometimes called St Vitus’s dance. See this video.
  • Rash
    • Erythema marginatum
    • serpinginous (what a word!) bright pink macules
    • apparently hot water (bath or shower) could make the rash worse
  • Subcutaneous nodules
    • small round and painless over the joints

These are summarised in the Jones criteria:

  • Major
    • Arthritis
    • Carditis
    • Chorea
    • Rash
    • Nodules
  • Minor
    • Fever >38
    • Arthralgia
    • ESR/CRP rise
    • Prolonged PR interval (without other carditis)

Two major criteria nails it or one major and two minor.

More FOAMed Resources:

Featured Image:

  • Painting by Pieter Brueghel the Younger on Wikipedia CC License. Of note it comes from a wonderful article called ‘dancing mania’.